Great Oaks Recovery Center - Houston drug rehab - alcohol rehab center - texas addiction treatment facility - alcohol and drug detoxification

Call Now (877) 977-3268

ACCREDITED BY THE JOINT COMMISSION

The Loperamide Trend

loperamide - drugstore - great oaks recovery centerPeople in withdrawal from opioids often turn to loperamide, found in the over-the-counter anti-diarrhea medication Imodium, to help deal with their withdrawal symptoms.

While Imodium can be helpful in treating the diarrhea people in opioid withdrawal often suffer, it cannot help with other symptoms. Unfortunately, in their desperation to feel better, people in opioid withdrawal may use excessive amounts of Imodium, thinking the loperamide in it will help with symptoms like pain, sweating, and crying. But even though loperamide is an opioid agonist, it effects only the opioid receptors in the gastrointestinal tract; it cannot cross the blood-brain barrier no matter how high the dose.

When people take too much Imodium, up to 60 mg, it can cause nausea and vomiting. Taking more than that will lead to overdose, which can cause liver damage, intestinal problems, heart attacks, and even death.

Two case studies outlining the phenomenon were published online in Annals of Emergency Medicine.

“Loperamide’s accessibility, low cost, over-the-counter legal status and lack of social stigma all contribute to its potential for abuse,” said lead study author William Eggleston, PharmD, of the Upstate New York Poison Center, in Syracuse, New York. “People looking for either self-treatment of withdrawal symptoms or euphoria are overdosing on loperamide with sometimes deadly consequences. Loperamide is safe in therapeutic doses but extremely dangerous in high doses.” (Addicts Using Diarrhea Drug Imodium to Get High, 2016)

Two case studies of patients self-treating opioid addictions with massive doses of loperamide are reported in the article. Both patients were addicted to opioids and had histories of substance abuse. As a result of their self-treatment, both overdosed. The patients were treated with cardiopulmonary resuscitation, naloxone, and standard Advanced Cardiac Life Support, but both subsequently died.

The FDA says you should seek medical attention immediately by calling 911 if you or someone taking loperamide experiences any of the following:

  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally

“Our nation’s growing population of opioid-addicted patients is seeking alternative drug sources with prescription opioid medication abuse being limited by new legislation and regulations,” said Dr. Eggleston. “Health care providers must be aware of increasing loperamide abuse and its under recognized cardiac toxicity. This is another reminder that all drugs, including those sold without a prescription, can be dangerous when not used as directed.” (Imodium® for a Legal High Is As Dumb and Dangerous as It Sounds, 2016).

If you or someone you love is experimenting with loperamide for withdrawal symptoms, contact Great Oaks Recovery Center anytime at (877) 977-3268. We can help.

References

Addicts turning to diarrhea drug Imodium to get high. (2016, May 6). Retrieved August, 2016.

Imodium® for a Legal High Is As Dumb and Dangerous as It Sounds. (2016, May 3). Retrieved August, 2016.

U.S. Food and Drug Administration. (2016, June 7). Retrieved August, 2016.

FacebooktwitterlinkedinmailFacebooktwitterlinkedinmail

Submit a Comment

Your email address will not be published. Required fields are marked *